Send to:

Choose Destination
See comment in PubMed Commons below
Int J Pediatr Otorhinolaryngol. 2012 Jan;76(1):14-9. doi: 10.1016/j.ijporl.2011.07.016. Epub 2011 Aug 31.

Antihypertensive drug-induced angioedema causing upper airway obstruction in children.

Author information

  • 1Division of Pediatric Otolaryngology, Department of Otolaryngology, Cincinnati Children's Hospital Medical Center, University of Cincinnati College of Medicine, Cincinnati, OH, United States.



Angioedema is a well-described complication arising from the use of antihypertensive agents in the adult population. However, its occurrence and potential for upper airway compromise in pediatrics has only been sporadically reported in the literature. Our objective is to report and review the occurrence of antihypertensive-induced angioedema in the pediatric population and the potential for airway compromise.


Charts of 42 patients admitted to Cincinnati Children's Hospital Medical Center with the discharge diagnosis of angioedema (ICD-9 code 995.1) from January 2000 to January 2010 were reviewed. Of the 42 charts, 3 cases had angioedema induced by antihypertensive drugs and all 3 resulted in upper airway obstruction. Summary and findings of the data collected from the medical chart review included demographics, chief complaint(s), past medical history, hospital course, antihypertensive drugs used, diagnostic test(s), medical treatment, and time from onset of symptoms to resolution. In addition, a PubMed literature search using the terms angioedema and antihypertensive drugs was performed to review its occurrence in pediatrics. The previous literature case reports were compared to our cases to further characterize and emphasize the clinical features of this occurrence in children and adolescents.


Despite the well-known occurrence of antihypertensive drug-induced angioedema causing airway obstruction in adults, only 4 case reports have been previously published in children. At our institution, we describe 3 children who developed acute angioedema with upper airway obstruction after the chronic use of antihypertensive medications [2 drugs in the ACE inhibitor class (enalapril and lisinopril), and 1 drug in the calcium channel blocker class (CCB; amlodipine)]. In all 3 cases, the symptoms resolved within 1 week after the antihypertensive agent was discontinued.


Upper airway obstruction can occur at any age when taking antihypertensive drugs. Particular caution should be applied to ACE inhibitors and CCBs in this regard. With the increasing use of antihypertensive agents in the pediatric population, clinicians should be alert to the possibility of angioedema with upper airway obstruction as a potential lethal adverse effect.

Copyright © 2011 Elsevier Ireland Ltd. All rights reserved.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk